Hail, Flathead
- When
- August 2, 3:00 PM MST to 3:15 PM MST
- Where
- Flathead County, 1.38 mi E of Blacktail
- Measured
- 1 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 48.280, -113.370
A car traveling over Logan Pass sustained dents from the hail.
Strong thunderstorms developed across northwest Montana ahead of an approaching upper level trough. The main threat with these storms was heavy rain and some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Strong thunderstorms developed across northwest Montana ahead of an approaching upper level trough. The main threat with these storms was heavy rain and some hail. In one case, the thunderstorm sat stationary for an hour and dumped heavy rain over Hot Springs. This led to flash flooding in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 2, 1:31 PM MST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 231 PM MDT MON AUG 2 2010 .DISCUSSION...A LOW PRESSURE TROF CONTINUES OVER THE PACIFIC NORTHWEST STATES. A SHORT WAVE WITHIN THIS TROF IS MOVING THROUGH SOUTHERN BRITISH COLUMBIA AND NORTHWEST MONTANA. INSTABILITY FROM THIS WAVE HAS ALREADY TRIGGERED A FEW THUNDERSTORMS...THE STRONGEST NEAR EUREKA. CONVECTION IS POSSIBLE IN NORTHWEST MONTANA THROUGH THE EVENING HOURS...ESPECIALLY ALONG THE CANADIAN BORDER WHERE THE STRONGEST STORMS ARE POSSIBLE. TUESDAY A SURFACE HIGH IN CANADA WILL MOVE INTO CENTRAL MONTANA. THIS WILL RESULT IN AN INCREASING SURFACE PRESSURE GRADIENT OVER WESTERN MONTANA. AS A RESULT EASTERLY WINDS FROM ACROSS THE DIVIDE WILL INCREASE LATE TUESDAY IN TO WEDNESDAY. UNSTABLE AIR AND LOW LEVEL MOISTURE IN PLACE WITH THIS BOUNDARY WILL BE CONDUCIVE FOR SCATTERED SHOWERS AND STORMS ACROSS MUCH OF WESTERN MONTANA. WEDNESDAY A SLIGHTLY MORE STABLE AIR IS ANTICIPATED AS A RIDGE OF HIGH PRESSURE AMPLIFIES OVER THE NORTHERN ROCKIES. THOUGH A FEW AFTERNOON SHOWERS OR THUNDERSTORMS ARE POSSIBLE IN CENTRAL IDAHO. TEMPERATURES WILL BEGIN TO WARM UP TO SLIGHTLY ABOVE NORMAL READINGS APPROACHING THE 90 DEGREE MARK IN MANY VALLEY LOCATIONS. SOUTHWESTERLY FLOW WILL BUILD OVER THE NORTHERN ROCKIES THURSDAY...CONTINUING THE WARMING TREND WITH TEMPERATURES SEVERAL DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. WEAK IMPULSES OF ENERGY AND MOISTURE WILL MAKE THEIR WAY THROUGH THE FLOW...BRINGING A POTENTIAL FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. FORECAST MODELS BEGIN TO DIVERGE ON THE STRENGTH OF YET ANOTHER TROUGH BUILDING OVER THE PACIFIC NORTHWEST BY SUNDAY...AND THUS CONFIDENCE PARTICULARLY IN TERMS OF PRECIPITATION CHANCES BEGINS TO DECREASE SUNDAY INTO EARLY NEXT WEEK. && .AVIATION...PERISISTENT SOUTHWEST FLOW AND AN EXITING UPPER LEVEL TROUGH WILL KEEP THE CHANCE OF ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS NORTHWEST MONTANA...POSSIBLY NEAR KGPI...FOR THE REMAINDER OF THIS EVENING. ELSEWHERE...PARTLY TO MOSTLY CLEAR SKIES WITH BREEZY AFTERNOON MIXING WINDS CAN BE EXPECTED. FOR TUESDAY...THE UPPER LEVEL RIDGE WILL BUILD BACK INTO THE REGION FROM THE CENTRAL PLAINS...INTRODUCING EASTERLY FLOW INTO THE NORTHERN ROCKIES AND AREA TERMINALS. PLENTY OF MOISTURE AND INSTABILITY IN THE AREA WILL ALLOW FOR AFTERNOON SHOWER AND THUNDER DEVELOPMENT ACROSS THE NORTHERN ROCKIES TUESDAY. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....PALLISTER AVIATION...NOLTE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT MON AUG 2 2010
MTZ001-002-022030-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
139 PM MDT MON AUG 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
NORTHWESTERN FLATHEAD COUNTIES UNTIL 230 PM MDT...
AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
EUREKA TO 12 MILES SOUTHEAST OF EUREKA...AND MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS
OFNORTHEASTERN LINCOLN AND NORTHWESTERN FLATHEAD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4875 11432 4869 11486 4899 11515 4900 11514
4900 11456
TIME...MOT...LOC 1938Z 260DEG 12KT 4898 11498 4878 11479SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT MON AUG 2 2010
MTZ002-022115-
WEST GLACIER REGION-
242 PM MDT MON AUG 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
315 PM MDT...
AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 29 MILES NORTHWEST OF WEST GLACIER...OR 45 MILES
NORTH OF EVERGREEN...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHERN FLATHEAD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4896 11402 4887 11402 4882 11397 4882 11394
4884 11391 4885 11384 4881 11376 4877 11377
4869 11436 4896 11442 4901 11413 4900 11407
TIME...MOT...LOC 2042Z 267DEG 18KT 4888 11424SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT MON AUG 2 2010
MTZ002-022145-
WEST GLACIER REGION-
313 PM MDT MON AUG 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
345 PM MDT...
AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTH OF WEST GLACIER...OR 41 MILES
NORTH OF EVERGREEN...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND
GOING TO THE SUN ROAD UP TO LOGAN PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4887 11402 4882 11397 4882 11394 4884 11391
4884 11385 4880 11375 4877 11377 4871 11369
4861 11373 4858 11367 4852 11374 4877 11418
4891 11402
TIME...MOT...LOC 2112Z 307DEG 21KT 4879 11398SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
344 PM MDT MON AUG 2 2010
MTZ002-022215-
WEST GLACIER REGION-
344 PM MDT MON AUG 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 415
PM MDT...
AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WEST GLACIER...OR 35 MILES
NORTHEAST OF EVERGREEN...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND
LOGAN PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4876 11376 4871 11369 4861 11373 4860 11364
4858 11362 4858 11355 4854 11347 4839 11364
4864 11408 4881 11378
TIME...MOT...LOC 2144Z 307DEG 21KT 4866 11388The Missoula radar (KMSX), 145 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
A car traveling over Logan Pass sustained dents from the hail.
A slow moving thunderstorm dropped rainfall amounts of 1.59 inches up to an estimated 3.25 inches in a one to two hour period. Twenty five homes were flooded from runoff. One home owner had half their yard washed away with a shed also flooded.
The NWS storm survey team ran across a pile of hail 15 hours after the hail event occured which was still 0.75 inches in diameter. Hail was likely quite a bit larger when it initially fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258069, 258068, 258070.